Iowa, 2011

Flooding in Iowa, May 1 to 31, 2011

May 1 to 31, 2011 · NWS OAX · 2 events in 2 counties and zones

This flooding carried over from April when several periods of heavy rain in eastern Nebraska and southwest Iowa combined with snow melt and rain upstream to produce a prolonged period of high water along the Missouri River, mainly downstream of Plattsmouth. Although most of the flooding was confined to marshy areas and farmland along the river, a few roads and recreational areas were also flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

This flooding carried over from April when several periods of heavy rain in eastern Nebraska and southwest Iowa combined with snow melt and rain upstream to produce a prolonged period of high water along the Missouri River, mainly downstream of Plattsmouth. Although most of the flooding was confined to marshy areas and farmland along the river, a few roads and recreational areas were also flooded. However, the flooding got much worse in June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 30, 2:16 PM CST, 9 hours 44 minutes earlier.

Area forecast discussion, Apr 30, 2:16 PM CST, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
316 PM CDT SAT APR 30 2011

.SHORT TERM...TONIGHT THROUGH TUESDAY.

WILL BE CANCELING WIND ADV AT ZFP ISSUANCE. WINDS HAVE SUBSIDED
BELOW CRITERIA.

88D MOSAIC AND VIS SATL IMAGERY SHOWING NICELY WOUND CIRCULATION
OVER THE DAKOTAS...WHICH EVENTUALLY WILL LIFT NE INTO CANADA
BY SUNDAY MORNING. OTHERWISE MODELS STILL ADVERTISING LARGE SCALE
FLOW WILL REMAIN WAVY THRU THE PD. HOWEVER...NOT MUCH CHANCE FOR
PCPN DEVELOPING WITH NO SIGNIFICANT FORCING PROGGED NOR MOISTURE TO
TAP. OF NOTE...LOW 30S MONDAY MORNING OVER THE NRN CWA MAY RESULT
IN PATCHY FROST.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.

PCPN CHANCES STILL CENTERED AROUND PAC NW WAVE MOVING ACROSS THE NRN
PLAINS MID WEEK WITH ATTENDANT COLD FRONT SWEEPING SOUTH. GULF
MOISTURE RETURN LEADING UP TO FROPA RELATIVELY WEAK...BUT AS THE
BNDRY SLIPS SOUTH OF THE CWA MOISTURE POOLING BEGINS TO RAPIDLY
INCREASE. GFS/ECM NOT IN GREAT AGREEMENT DEPICTING THE NRN
SYSTEM. GFS EVENTUALLY GOES WITH A CLOSED LOW BEFORE STALLING
PROGRESSION AS LARGE SCALE BLOCKING BECOMES ESTABLISHED DOWN
STREAM. ECM ON THE OTHER HAND KEEPS MAIN CLOSED LOW OVER CANADA
WITH TROF AXIS EXTENDING INTO THE CNTRL PLAINS. NEW CMC NOW SEEMS TO
BE GIVING SOME CREDENCE TO THE GFS SOLUTION...BUT CONFIDENCE IS
STILL LOW AT THIS POINT. FOR NOW WILL OPT TO JUST GO WITH TOKEN 20S
WED/WED NIGHT/THUR AND LEAVE FCST DRY REMAINDER OF PDS.

DEE

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

VFR CONDITIONS ARE EXPECTED TO PERSIST THROUGH SUNDAY. LOW PRESSURE
MOVING THROUGH THE NORTHERN PLAINS WILL BRING GUSTY WEST TO
NORTHWEST WINDS TO EASTERN NEBRASKA TAF SITES. KOFK WILL AVERAGE 20
TO 30KTS WITH GUSTS TO 40KTS THROUGH ABOUT 00Z...WHILE KOMA AND KLNK
HAVE OCCASIONAL GUSTS TO 35KTS. SCATTERED CLOUDS WILL BECOME
OCCASIONALLY BROKEN AT FL050...BUT THOSE SHOULD DISSIPATE BY SUNSET.

DERGAN

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&
Hazardous weather outlook, Apr 30, 2:57 PM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
357 PM CDT SAT APR 30 2011

IAZ043-055-056-069-080-091-NEZ011-012-015>018-030>034-042>045-
050>053-065-066-078-088>090-092-011100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-MONONA IA-
MONTGOMERY IA-PAGE IA-PAWNEE-PIERCE-PLATTE-POTTAWATTAMIE IA-SALINE-
SARPY-SAUNDERS-SEWARD-SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
357 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST IOWA AND EASTERN
NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

AREAS OF FROST OR FREEZING TEMPERATURES ARE POSSIBLE MAINLY OVER
NORTHEAST NEBRASKA MONDAY MORNING.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REGION WEDNESDAY
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY.

IAZ079-090-NEZ067-068-091-093-011100-
CASS-FREMONT IA-MILLS IA-NEMAHA-OTOE-RICHARDSON-
357 PM CDT SAT APR 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

MINOR FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER MAINLY
DOWNSTREAM OF PLATTSMOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE REGION WEDNESDAY
INTO THURSDAY.

FLOODING WILL ALSO PERSIST INTO NEXT WEEK ALONG THE MISSOURI RIVER
DOWNSTREAM OF PLATTSMOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Fremont

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fremont County, 6.2 mi SSW of Payne to 4.62 mi S of Payne
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
40.584, -95.783

This flooding carried over from April when several episodes of heavy rain combined with snow melt and heavy rain upstream caused a prolonged period of high flows along the Missouri River. At Nebraska City the river first climbed over its 18 foot flood stage in mid April and had a several week crest around 19.5 feet from late April into mid May then steadily rose into June ending May around 23 feet. Although the flooding mainly affected marshes and farmland along the river, a few roads and recreational areas were also flooded. The flooding got progressively worse in June.

Flood, Mills

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mills County, 5.57 mi NNW of Folsom to 7.32 mi NW of Folsom
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.172, -95.870

This flooding carried over from April when several episodes of heavy rain combined with snow melt and heavy rain upstream caused a prolonged period of high flows along the Missouri River. At Plattsmouth the river fluctuated a little above and below its 26 foot flood stage until around May 21st then started steadily rising ending the month a little over 30 feet. Although the flooding mainly affected marshes and farmland along the river, a few roads and recreational areas were also flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287912, 297247.